Doctors Lounge - Cardiology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Cardiology Answers List
- Sat Mar 26, 2005 10:19 pm
I am a 42 year old female. I was diagnosed with high blood pressure 6 months ago and am curretly being treated with medication, which is keeping my BP optimal. I have a couple of symptoms that are unexplained by my doctors. I have burning in my chest and arm, which occurs often and when at rest. I have no symptoms when exercising or walking etc. It's only when sitting or lying down. I've had chest x-rays, EKGs, blood enzyme tests, blood test for folic acid, and an ultrasound of my kidneys and cartoroid arteries, all of which have all been normal. I have changed my daily habits since being diagnosed with high BP. I've lost weight, my cholesteral is optimal, I exercise routinely, eat a healthy diet. I do not have upset stomachs -- so I don't think this is caused by acid reflux. I had several emergency room visits 6 months ago when I was first diagnosed with high BP -- could my burning arm & chest be the result of a reaction to that stress or a side effect of my blood pressure medication? My doctor thinks it's a pulled muscle, but since burning is a cardiac symptom in women and since I have a strong genetic predisposition I'm concerned and anxious about it. Are there any additional tests that I should ask my doctor to prescribe?
| Dr. Yasser Mokhtar
- Mon Mar 28, 2005 10:24 pm
You have one major risk factor for coronary disease and that is high blood pressure which you have not had for long. You are fairly young and still in the child bearing age (where hormones still protect women against coronary disease). The characteristics of your chest pain are atypical as compared to chest pain of coronary disease. So, the probability of this pain be due to coronary disease is very low.
Other causes for this chest pain could be:
1. Acid reflux disease. Acid reflux has nothing to do with having an upset stomach and if you have burning in your chest, this could be due to acid reflux. So, i recommend that you try an over the counter anti-acids to see whether they are going to help. By the way, burning in the chest is not a hallmark of heart disease (whether in men or women). The chest pain has to fulfill other characteristics to be diagnosed as chest pain of heart (coronary) origin. Burning in the chest is just not enough to diagnose heart disease.
2. Neck spine problems. Especially that you have burning in your arm as well. i recommend that you have a neck x-ray/ct scan to exclude neck spine problems.
3. Your chest pain could be a stress reaction but personally i don't like to attribute any symptom to stress or anxiety till i am absolutely sure that it is not due to physical causes.
4. As regards to the possibility of these symptoms being caused by your medications. These specific symptoms were not mentioned as part of the side effect profiles of either plendil or lisinopril. If either medication causes hypotension, chest pain (caused by inadequate blood flow) amongst other symptoms might ensue.
Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.